Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 108, NWS Jackson, MS

July 23, 20114 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 23, 2011, 3:13 PM CDT for 4 counties in Mississippi. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2011, 3:13 PM CDT (20:13 UTC)
Expired
Jul 23, 2011, 5:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS, Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 28 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:15 PM CDTFLASH FLOODRidgeland, MSA FEW RDS IN RIDGELAND WERE FLOODED.
Jul 23, 3:55 PM CDTFLASH FLOOD5 Ne Flowood, MS3-4 INCHES OF WATER ON ROADWAY NEAR INTERSECTION OF SPILLWAY DR AND OLD FANNIN RD
Jul 23, 4:45 PM CDTFLASH FLOODLeesburg, MSA PORTION OF RED OAK RD WAS UNDER WATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WGUS54 KJAN 232013
FFWJAN
MSC049-089-121-123-232215-
/O.NEW.KJAN.FF.W.0108.110723T2013Z-110723T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
313 PM CDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON...
  SOUTHERN MADISON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
  NORTHERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...RICHLAND...PEARL...FLOWOOD...
  BRANDON...
  SCOTT COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...HARPERVILLE...MORTON...FOREST...

* UNTIL 515 PM CDT

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
  HARPERVILLE TO JACKSON. THE STORMS WERE NEARLY STATIONARY.
  ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE    
  INCHES...HAVE OCCURRED IN THE PAST TWO HOURS ACROSS MUCH OF THE    
  WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEESBURG...PULASKI...FORKVILLE...BRANCH...HILLSBORO...STEELE AND
  PELAHATCHIE

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES A HOUR CAN CAUSE FLOODING
ON WOODGATE DRIVE NEAR THE CROSSGATES SWIM CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3229 8936 3219 9038 3240 9045 3266 9003
      3267 8977 3266 8973 3258 8972 3257 8934

$$
BYB
2 follow-up statements
771 
WGUS74 KJAN 232105
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT SAT JUL 23 2011

MSC049-089-121-123-232215-
/O.CON.KJAN.FF.W.0108.000000T0000Z-110723T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MS-RANKIN MS-MADISON MS-HINDS MS-
405 PM CDT SAT JUL 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR EAST
CENTRAL HINDS...SOUTHEASTERN MADISON...NORTHERN RANKIN AND SCOTT
COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR PISGAH AND 
ACROSS NORTHERN RANKIN COUNTY. THE STORMS WERE NEARLY STATIONARY. 
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR 
INCHES...HAVE OCCURRED IN THE PAST HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FARMHAVEN...SHARON...GLUCKSTADT AND LUDLOW

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR. WITH AN ADDITIONAL ONE INCH POSSIBLE.

RAINFALL AMOUNTS FROM ONE TO THREE INCHES AN HOUR CAN CAUSE FLOODING
ON WOODGATE DRIVE NEAR THE CROSSGATES SWIM CLUB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3229 8936 3222 9012 3223 9033 3242 9022
      3266 9003 3267 8976 3265 8974 3261 8972
      3258 8972 3257 8934

$$

CME
299 
WGUS74 KJAN 232146
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CDT SAT JUL 23 2011

MSC049-089-232154-
/O.CAN.KJAN.FF.W.0108.000000T0000Z-110723T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON MS-HINDS MS-
446 PM CDT SAT JUL 23 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HINDS
AND SOUTHEASTERN MADISON COUNTIES...

LAT...LON 3229 8936 3222 9012 3223 9020 3227 9019
      3229 9016 3232 9016 3235 9011 3239 9009
      3239 9007 3243 9007 3248 9002 3249 8996
      3259 8984 3258 8979 3263 8974 3258 8972
      3257 8934

$$

MSC121-123-232215-
/O.CON.KJAN.FF.W.0108.000000T0000Z-110723T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MS-RANKIN MS-
446 PM CDT SAT JUL 23 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHERN RANKIN AND SCOTT COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT AN AREA OF HEAVY RAIN NEAR PISGAH AND ACROSS ALL OF NORTHERN 
RANKIN COUNTY. THIS ACTIVITY WAS NEARLY STATIONARY. ESTIMATED RADAR 
RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE 
OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LUDLOW...HARPERVILLE AND STEELE

RAINFALL WILL CONTINUE OVER THE WARNED AREA THROUGH 515 PM WITH AN 
ADDITIONAL HALF TO ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3229 8936 3222 9012 3223 9020 3227 9019
      3229 9016 3232 9016 3235 9011 3239 9009
      3239 9007 3243 9007 3248 9002 3249 8996
      3259 8984 3258 8979 3263 8974 3258 8972
      3257 8934

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:39 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 10:39 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1039 AM CDT SAT JUL 23 2011

.UPDATE...AREA RADARS ALREADY SHOWING A GOOD SMATTERING OF MAINLY
SHOWERS WITH SOME ISOLATED THUNDERSTORMS ACROSS THE ARKLAMISS REGION.
HEAVY RAINFALL ONGOING EARLY THIS MORNING HAS PROMPTED A FEW FLASH
FLOOD WARNINGS WITH SOME AREAS REPORTING WATER OVER ROADWAYS IN
MONTGOMERY COUNTY. RADAR ESTIMATES HAVE SHOWN ABOUT 1-3 INCHES IN
THIS AREA OVER THE PAST HOUR WITH UPWARDS OF 4 INCHES IN THE LAST 3-4 HOURS.
GIVEN PRECIPITABLE WATER VALUES OF 2.3 INCHES OFF THE 12Z KJAN
SOUNDING...AND ABOUT 5 KTS OF UPPER LEVEL FLOW...STORMS THAT CONTINUE
TO DEVELOP THIS AFTERNOON WILL BE SLOW MOVING AND HAVE THE POTENTIAL
FOR HEAVY RAINFALL. THIS COMES AS THE AREA SITS BETWEEN LOWER
PRESSURE TO THE WEST AND HIGHER PRESSURE TO THE EAST AT THE SFC...AS
WELL AS GENERAL RIDGING ALOFT. IN ADDITION...THERE IS AN AREA OF
LOWER PRESSURE MOVING ALONG THE COAST THAT HAS FED A GOOD BIT OF
MOISTURE AND RAIN INTO THE SOUTHERN PORTIONS OF MISSISSIPPI.

GOING FORECAST SEEMS TO HANDLE THE SITUATION WELL WITH FAIRLY HIGH
POPS FOR SUMMERTIME. SEEING AS HOW THE STORMS HAVE NOT NEEDED MUCH IN
THE WAY OF WARMING IN THIS SOUPY ENVIRONMENT TO DEVELOP...THESE POPS
SEEM REASONABLE. CLOUD COVER HAS PLAGUED WARMING THIS MORNING BUT
MOST SITES HAVE MANAGED TO REACH INTO THE LOWER 80S. HIGHS IN THE LOW
90S SEEM ACHIEVABLE...ESPECIALLY IF ANY SORT OF SUN CAN BREAK THROUGH
THE CLOUD COVER THIS AFTERNOON. HOWEVER...IF THUNDERSTORMS DROP THE
TEMPS...THESE MIGHT BE A LITTLE HIGH. MADE SOME ADJUSTMENTS TO HOURLY
GRIDS AND WEATHER TIMING. OTHERWISE...UPDATED PRODUCTS OUT THE DOOR. /28/

&&

.AVIATION...NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED
ACROSS THE AERODROME TODAY WHICH WILL GENERALLY MAKE FOR BAD FLYING
CONDITIONS. CONDITIONS A MIX OF VFR/MVFR IN BETWEEN AREAS OF RAIN
RIGHT NOW...WITH LIMITATIONS PRIMARILY DUE TO LOW CEILINGS.
ANTICIPATE IFR FLIGHT CATS IN INCREASING AREAS OF RAIN THROUGH
AFTERNOON WITH TORRENTIAL DOWNPOURS POSSIBLE IN MANY AREAS. WINDS
WILL GENERALLY BE FROM THE SOUTH AT 5 TO 10 MPH...BUT WILL TEND TO
BE VARIABLE AND MAYBE A LITTLE GUSTY AT TIMES AROUND AREAS OF
THUNDERSTORMS. RAIN SHOULD TRY TO DIMINISH QUICKLY THIS
EVENING...BUT THE RISK FOR AT LEAST ISOLATED HEAVY DOWNPOURS WILL
PERSIST AROUND THE REGION THROUGH THE NIGHT. SUB VFR FLIGHT CATS
WILL BE INCREASINGLY LIKELY AROUND THE REGION AS THE NIGHT
PROGRESSES WITH MORE IN THE WAY OF NUMEROUS SHOWERS AND STORMS ON
TAP FOR TOMORROW. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  75  92  75 /  84  38  55  38
MERIDIAN      91  73  93  73 /  79  29  46  35
VICKSBURG     92  74  92  74 /  78  38  56  33
HATTIESBURG   92  75  94  75 /  73  21  47  21
NATCHEZ       90  74  90  73 /  72  23  67  28
GREENVILLE    93  75  94  75 /  68  40  53  40
GREENWOOD     93  75  94  75 /  71  41  57  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/BB
Hazardous weather outlook, Jul 23, 2:39 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT SAT JUL 23 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SUNDAY

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL
RATES IN EXCESS OF ONE INCH AN HOUR WILL BE POSSIBLE TODAY. WHERE THE
HEAVY RAIN PERSISTS...OR OCCURS REPEATEDLY...LOCALIZED FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH AT LEAST THE FIRST HALF OF NEXT WEEK. LOCALLY HEAVY RAIN WILL
BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

In the hours before

Local storm report, Jul 23, 9:21 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     FLASH FLOOD      WINONA                  33.49N 89.73W
07/23/2011                   MONTGOMERY         MS   LAW ENFORCEMENT

            FEW ROADS IN TOWN BEGINNING TO GET COVERED IN WATER

&&

BRYANT

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:51 AM CDTSpecial Weather StatementJANAttala59 min
Jul 23, 8:07 AM CDTFlash Flood WarningJANAttala, Montgomery3 hr
Jul 23, 8:47 AM CDTFlash Flood WarningJANCarroll, Grenada, Montgomery118 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.